Accidental O.D. (or, I am an airhead). Let’s learn from it.

One day about two weeks ago, I accidentally took too much of my antidepressant. It was a very mild overdose, and nothing horrible happened. I didn’t go to the E.R. or anything like that. I just felt messed up, a little shaken, and maybe just a tad embarrassed when the incident passed.

Everything was fine the next day, but the experience was enough to startle me into the realization of how stupidly easy it is to take an overdose of a prescription medication by accident.

I’ve been thinking about this a lot since then. Often, when it’s reported that someone died from an “accidental overdose of prescription medication,” or “toxicology reports show the presence of prescription drugs in his/her system,” the jaded public’s reaction is largely, “‘Accidental’… right.” There’s a tendency to immediately categorize the death as either a substance abuse-related accident, or as a suicide. We aren’t so inclined to accept “accidental” without any negative connotation attached. We’re cynical. We assume an underlying moral abberation on the part of the deceased, or, at least, questionable character. We sum up the death as “just another senseless tragedy.”

After my experience, I totally understand how someone can simply, accidentally take too much of a prescription drug. What happened was I screwed up my dosage. I made a mistake.

There was some confusion that led to an oversight that led to the mistake, all on my part. My shrink increased my daily antidepressant dosage to 400 mg. Talking about how he’d send in a new prescription, he explained that I’d take two pills in the morning, and two in the afternoon. Either I mixed up parts of the information, or I just altogether missed the part about the prescription strength being different. I went home and took another pill, adding to the one I’d taken a few hours earlier.

Later that day, I took two more for my newly increased afternoon dose, instead of the one pill I’d normally take in the afternoon.

Two to three hours after that, I wasn’t feeling too well. The discomfort was vague and nondescript at first, so I figured, just ignore it… but once it started, I felt increasingly worse, and pretty rapidly. I remember trying to work and being unable to focus. I remember the inside of my head feeling like pins and needles, the same physical sensation you get when your foot falls asleep. There was nothing I could do to alleviate it, and the sensation didn’t dissipate the way it does when it happens to your foot. At the same time, my head felt like it was being constricted from the outside, like there was a band around my skull being pulled tight.

Then it was evening, and the pins and needles sensation inside my head worsened. My heart raced, which was further disconcerting. I felt strangely out of control under my skin. I couldn’t think. Still, I tried to ignore it all. I called Mom at the usual time, but I had trouble focusing on what she was saying, and when I tried to talk, I felt like I was underwater. Everything was a struggle. My head was a maddening ball of tingling, stinging little points, and I felt like I was lost in the middle of it. My mouth was dry. I did have the mental wherewithal to suppose that I was having a reaction to the increased dosage of my antidepressant. But I only took four pills, I thought. That’s what he prescribed, and it’s not enough to kill me.

I remember trying to pay attention to my breathing, and I remember taking my anti-anxiety medication with a big glass of water. Then I was waking up. I woke up to my alarm, which I’d apparently set. I felt fine! I had no recollection of going to sleep, but I remembered how I’d felt before that. I went to get my medication, and that was when I checked the label and saw that the pills in my current prescription were 150 mg, not 100 mg. It was the new prescription that would be 100 mg! Those were the ones I’d take two of twice a day.

 

This was me when Armageddon was happening inside my head, only it's not, because that happened a couple of weeks ago, and this picture was taken in the middle of the night last night. So this is a reenactment of the inside of my head from a couple of weeks before. But at least there's candlelight.

This was me when Armageddon was happening inside my head, only it’s not, because that happened a couple of weeks ago, and this picture was taken in the middle of the night last night. So this is a reenactment of the inside of my head from a couple of weeks before. But at least there’s candlelight.

 

In this most inopportune moment of airheadedness, I jumped from 300 mg to 600 mg when I was told to increase to 400 mg. I took four 150 mg pills in a 12-hour period because I neglected to read the label to verify the prescription strength (the irony of this being that I diligently read the labels on everything else I consider for consumption), and I did it suddenly, which I now know you’re not supposed to do… any changes made to psych drug dosages should be made gradually. In the case of my particular drug, making abrupt increases can cause seizures, so I’m lucky that this didn’t happen. I’m lucky that the overdose was mild, and I only felt like my brain was scrambled until I fell asleep. I was able to wake up in a normal state, go to work, and function well, as if nothing had happened.

Somehow, Callaghan didn’t notice anything unusual about me or my behavior that evening. He only knew something was wrong because I told him that I wasn’t feeling well. Apparently, I talked about calling my shrink the next day to tell him that the new dosage wasn’t working out for me, which I never did… because, of course, once I realized my mistake, I fixed it. I went back down to 300 mg, then increased in increments over the next two weeks. I’ve been taking the prescribed 400 mg per day for a few days now, and all has been well. I haven’t had any further issues.

My point is that anyone can make this kind of mistake.

To translate my experience into something that might be useful to someone, I just want to throw out a reminder that prescription drugs are a serious matter, no matter what they are. It’s always better to err on the side of caution. It’s always better to double-check the details of our medications, to educate ourselves about what we’re taking and how we’re taking it, and to be aware of any drug interaction risks, including mixing medication(s) with alcohol. Depending on the drug, the individual, and external factors, human error plus one glass of wine could be deadly; it’s safest to avoid alcohol entirely when taking psych meds or pain meds (especially the opioids – the narcotics).

Just one oversight could result in a terrible, potentially irreparable circumstance. In some cases, it doesn’t take much. It would be horrible to accidentally die and leave people shaking their heads, wondering where you went wrong, or where they went wrong, or where your parents went wrong… right? Prescription drug-related tragedies can be avoided. It never hurts to be over-cautious.

Advertisements

4 thoughts on “Accidental O.D. (or, I am an airhead). Let’s learn from it.

  1. Yes, it’s incredibly easy to do and the times we’re most at risk are when the prescription is adjusted or times of extreme busy-ness or stress (when we might forget we already took the dose). I’m really glad you’re ok and that you didn’t have too many ill-effects. I think it’s most scary when the pill dosage is high and so you can go from the right amount to way too much so easily.

    Liked by 1 person

  2. Hi Neva, this is so true. Countless tragedies happen due to being too busy and/or stressed… O.D.s, car accidents, any number of things! Come to think of it, I did happen to be particularly busy when this incident occurred. I’ve been known to sometimes make the same mistake twice, but this isn’t going to be one of them. ~Thank you, dear… I know I’m so lucky that nothing worse happened. oxox

    Like

  3. Susan, thank you, but oh my goodness… I’m so very sorry that you lost your son, especially in this way. I can’t begin to imagine the pain you suffered; compounded by the judgment you also (probably) had to endure, it must have been unbearable. My heart goes out to you. Thank you for your comment. oxox

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s